Journal of Algebraic Geometry

Journal of Algebraic Geometry

Online ISSN 1534-7486; Print ISSN 1056-3911



Elliptic fibrations on a generic Jacobian Kummer surface

Author: Abhinav Kumar
Journal: J. Algebraic Geom. 23 (2014), 599-667
Published electronically: May 28, 2014
MathSciNet review: 3263663
Full-text PDF

Abstract | References | Additional Information

Abstract: We describe all the elliptic fibrations with section on the Kummer surface $ X$ of the Jacobian of a very general curve $ C$ of genus $ 2$ over an algebraically closed field of characteristic 0, modulo the automorphism group of $ X$ and the symmetric group on the Weierstrass points of $ C$. In particular, we compute elliptic parameters and Weierstrass equations for the 25 different fibrations and analyze the reducible fibers and Mordell-Weil lattices. This answers completely a question posed by Kuwata and Shioda in 2008.

References [Enhancements On Off] (What's this?)

  • [B] Richard Borcherds, Automorphism groups of Lorentzian lattices, J. Algebra 111 (1987), no. 1, 133-153. MR 913200 (89b:20018),
  • [CF] J. W. S. Cassels and E. V. Flynn, Prolegomena to a middlebrow arithmetic of curves of genus $ 2$, London Mathematical Society Lecture Note Series, vol. 230, Cambridge University Press, Cambridge, 1996. MR 1406090 (97i:11071)
  • [Cl] A. Clebsch, Zur Theorie der binären algebraischen Formen, Verlag von B. G. Teubner, Liepzig, 1872.
  • [Conn] I. Connell, Addendum to a paper of K. Harada and M.-L. Lang: "Some elliptic curves arising from the Leech lattice, J. Algebra 125 (1989) no. 2, 298-310. MR 1018947 (90g:11072)
  • [Conw] J. H. Conway, Three lectures on exceptional groups, Finite simple groups (Proc. Instructional Conf., Oxford, 1969) Academic Press, London, 1971, pp. 215-247. MR 0338152 (49 #2918)
  • [D] P. Deligne, Relèvement des surfaces $ K3$ en caractéristique nulle, Algebraic surfaces (Orsay, 1976-78) Lecture Notes in Math., vol. 868, Springer, Berlin, 1981, pp. 58-79 (French). Prepared for publication by Luc Illusie. MR 638598 (83j:14034)
  • [Hud] R. W. H. T. Hudson, Kummer's quartic surface, Cambridge University Press, Cambridge, 1905.
  • [Hut] J. I. Hutchinson, On some birational transformations of the Kummer surface into itself, Bull. Amer. Math. Soc. 7 (1901), no. 5, 211-217. MR 1557786,
  • [I] Jun-ichi Igusa, Arithmetic variety of moduli for genus two, Ann. of Math. (2) 72 (1960), 612-649. MR 0114819 (22 #5637)
  • [Ke1] Jong Hae Keum, Two extremal elliptic fibrations on Jacobian Kummer surfaces, Manuscripta Math. 91 (1996), no. 3, 369-377. MR 1416718 (97h:14053),
  • [Ke2] Jong Hae Keum, Automorphisms of Jacobian Kummer surfaces, Compositio Math. 107 (1997), no. 3, 269-288. MR 1458752 (98e:14039),
  • [KK] Jonghae Keum and Shigeyuki Kondō, The automorphism groups of Kummer surfaces associated with the product of two elliptic curves, Trans. Amer. Math. Soc. 353 (2001), no. 4, 1469-1487. MR 1806732 (2001k:14075),
  • [Kl] Felix Klein, Ueber Configurationen, welche der Kummer'schen Fläche zugleich eingeschrieben und umgeschrieben sind, Math. Ann. 27 (1886), no. 1, 106-142 (German). MR 1510367,
  • [Ko] Shigeyuki Kondō, The automorphism group of a generic Jacobian Kummer surface, J. Algebraic Geom. 7 (1998), no. 3, 589-609. MR 1618132 (99i:14043)
  • [Ku] Abhinav Kumar, $ K3$ surfaces associated with curves of genus two, Int. Math. Res. Not. IMRN 6 (2008), Art. ID rnm165, 26. MR 2427457 (2009d:14044),
  • [KS] Masato Kuwata and Tetsuji Shioda, Elliptic parameters and defining equations for elliptic fibrations on a Kummer surface, Algebraic geometry in East Asia--Hanoi 2005, Adv. Stud. Pure Math., vol. 50, Math. Soc. Japan, Tokyo, 2008, pp. 177-215. MR 2409557 (2009g:14039)
  • [M] Jean-François Mestre, Construction de courbes de genre $ 2$ à partir de leurs modules, Effective methods in algebraic geometry (Castiglioncello, 1990) Progr. Math., vol. 94, Birkhäuser Boston, Boston, MA, 1991, pp. 313-334 (French). MR 1106431 (92g:14022)
  • [N] Ken-ichi Nishiyama, The Jacobian fibrations on some $ K3$ surfaces and their Mordell-Weil groups, Japan. J. Math. (N.S.) 22 (1996), no. 2, 293-347. MR 1432379 (97m:14037)
  • [O] Keiji Oguiso, On Jacobian fibrations on the Kummer surfaces of the product of non-isogenous elliptic curves, J. Math. Soc. Japan 41 (1989), no. 4, 651-680. MR 1013073 (90j:14044),
  • [PSS] I. Piatetski-Shapiro and I. R. Shafarevich, A Torelli theorem for algebraic surfaces of type K3, Math. USSR Izv. 5 (1971), 547-587.
  • [RS] T. Rehn and A. Schürmann, C++ Tools for Exploiting Polyhedral Symmetries, Lecture Notes in Computer Science Vol. 6327 (2010), 295-298.
  • [Ru] D. Rusin, Maple input file for reducing a curve $ y^2 =$ quartic to normal form, Mathematical Atlas, , rusin/known-math/96/quartic.maple,.
  • [Sh1] Tetsuji Shioda, Classical Kummer surfaces and Mordell-Weil lattices, Algebraic geometry, Contemp. Math., vol. 422, Amer. Math. Soc., Providence, RI, 2007, pp. 213-221. MR 2296439 (2008h:14036),
  • [Sh2] Tetsuji Shioda, On the Mordell-Weil lattices, Comment. Math. Univ. St. Paul. 39 (1990), no. 2, 211-240. MR 1081832 (91m:14056)
  • [St] Hans Sterk, Finiteness results for algebraic $ K3$ surfaces, Math. Z. 189 (1985), no. 4, 507-513. MR 786280 (86j:14038),
  • [V] È. B. Vinberg, Some arithmetical discrete groups in Lobačevskiĭ spaces, Discrete subgroups of Lie groups and applications to moduli (Internat. Colloq., Bombay, 1973), Oxford Univ. Press, Bombay, 1975, pp. 323-348. MR 0422505 (54 #10492)

Additional Information

Abhinav Kumar
Affiliation: Department of Mathematics, Massachusetts Institute of Technology, Cambridge, Massachusetts 02139

Received by editor(s): April 20, 2011
Received by editor(s) in revised form: February 15, 2012
Published electronically: May 28, 2014
Additional Notes: The author was supported in part by NSF grants DMS-0757765 and DMS-0952486, and by a grant from the Solomon Buchsbaum Research Fund. He thanks Princeton University for its hospitality during the period when this project was started.
Article copyright: © Copyright 2014

American Mathematical Society